short of breath, lose voice, massive fatigue and skin rash/photosen

Posted by randyste @randyste, Mon, Jan 28 5:32am

Hi, I just arrived for my first Mayo visit. I am a 50 year old woman and have been sick for about 1 1/2 year, but it really exploded a year ago. So many recurring chest and sinus infections and really tired 6 months prior to 12/17. End of 12/17 massive decline, could not breath, so short of breath could hardly find the air to talk. Completely fatigued. Fast forward to today, many tests later and many meds, they put me on asthma meds but I don't have asthma (passed methacholine challenge), don't have reflux, do have mild sleep apnea-on machine no difference in symptoms, heart is clear, no tumors on lungs, no obvious lupus. no lymes or other infectious diseases. Massive steroids throughout the year and still short of breath all the time, fatigued, rashes randomly on chest and face with or without exercise, and ache from head to toe. Immunoglobin G levels are low, and bloodwork shows inflammation throughout my body but no idea what is causing it. Overweight, lost 35 pounds in last 6 months (still need to lose more) but no improvement in symptoms at all. So frustrated, quality of life completely suffering. Navigating working full time, but by the time work is done, there is no energy left over. Any idea, anyone have a similar story?

@randyste – Good morning and welcome to Mayo Connect. I am so sorry that you are having breathing problems. It's very scary, especially now that confusion is thrown in. Did you ask the doctors why you were being put on Asthma medications when you don't have asthma? What were the medications that you were put on?

REPLY

Thanks for replying. So they had no idea what to do for me and at first suspected was adult onset asthma. Breo Elipta 200 inhaler, Spiriva inhaler, a rescue pro air inhaler and nebulizer with albuteral etc. None of the rescue inhalers have ever rescued me, and the nebulizer never worked. They then put me on Nucala injections. In between all this I passed a methacoline challenge, but they have not taken me off these meds. I guess they were hoping for some improvement under the theory that maybe you could pass a challenge but still have asthma? Anyway, as I was amassing all records for this visit, I see that in all testing I never have a change in breathing pre or post nebulizer treatments, etc. However my spriometry which is done at least monthly is never stable and indicates breathing issues. So I suspect I am on medicines that are not helping me (although the local dr's contention is that they won't hurt me), and certainly my shortness of breath is not improved nor is my fatigue.

REPLY

You're very welcome @randyste. "because drugs aren't hurting you", to me. is a pretty poor excuse for having you on them. Was this a pulmonologist? I am on Spiriva and Pro-air. I actually use the Pro-air to open up my airways every morning, wait a minute and then use my spiriva and my Qvar for reduced lung capacity due to lung cancer.
When you are short of breath that is usually indicative of a lack of oxygen which makes you tired. Also, there's a special way to use inhalers. You should be using a spacer because you will get more of the medicine into your lungs. Exhale all the air in your lungs using your stomach muscles to help that. Place the spacer into your mouth and when you inhale you should feel you stomach pushing out because it's filling your lower lungs first then the top.
Here is a video to help you. https://www.google.com/search?safe=active&ei=UABPXOecCovv_QaOvpmQBA&q=how+to+use+an+inhaler+with+a+spacer&oq=how+to+use+an+inhaler&gs_l=psy-ab.1.0.0i71l8.0.0..103644…0.0..0.0.0…….0……gws-wiz.hMGTFyO6PE0#kpvalbx=1

REPLY
@merpreb

You're very welcome @randyste. "because drugs aren't hurting you", to me. is a pretty poor excuse for having you on them. Was this a pulmonologist? I am on Spiriva and Pro-air. I actually use the Pro-air to open up my airways every morning, wait a minute and then use my spiriva and my Qvar for reduced lung capacity due to lung cancer.
When you are short of breath that is usually indicative of a lack of oxygen which makes you tired. Also, there's a special way to use inhalers. You should be using a spacer because you will get more of the medicine into your lungs. Exhale all the air in your lungs using your stomach muscles to help that. Place the spacer into your mouth and when you inhale you should feel you stomach pushing out because it's filling your lower lungs first then the top.
Here is a video to help you. https://www.google.com/search?safe=active&ei=UABPXOecCovv_QaOvpmQBA&q=how+to+use+an+inhaler+with+a+spacer&oq=how+to+use+an+inhaler&gs_l=psy-ab.1.0.0i71l8.0.0..103644…0.0..0.0.0…….0……gws-wiz.hMGTFyO6PE0#kpvalbx=1

Jump to this post

Yesterday marked the end of my second week at the Clinic with a confirmed diagnosis. Fortunately for me there is nothing wrong with my lungs or heart. However, The pulmonologist here did figure out rather quickly that I had severe Laryngopharyngeal Reflux- so Reflux that is silent and pushes acid gases and pepsin gases into your lungs and esophagus causing-shortness of breath, coughing, hoarseness and more hoarseness the more you talk. This was all confirmed by some not so pleasant testing. It was undiagnosed for so long that I know have the plain old regular reflux as well, so Gerds as well. Thrown into the bundle was a fibromyalgia for the full body aches and overwhelming fatigue. Probably all tied to this prolonged illness. I share this in case anyone is on here with similar breathing issues as mine, with similar frustrations. It may be worth a GI consult!

REPLY

@randyste– Oh boy you have been hit by several really uncomfortable problems. I have gerd. Last year I had the worst pains and had to have an endoscopy to see if their was any damage. I've included a couple of links that might interest you. I really hope that you feel better soon.
https://www.mayoclinic.org/diseases-conditions/gerd/symptoms-causes/syc-20361940
https://connect.mayoclinic.org/group/digestive-gastrointestinal-problems/

REPLY
Please login or register to post a reply.